Alert archive / Tennessee / Tornado Warnings in 2017

Tornado Warning 47, NWS Nashville, TN

November 18, 2017Cannon County, DeKalb County, Tennessee

NWS Nashville, TN issued this tornado warning at Nov 18, 2017, 5:41 PM CST for Cannon County, DeKalb County, Tennessee. It was in force for 10 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Nov 18, 2017, 5:41 PM CST (23:41 UTC)
Expired
Nov 18, 2017, 5:51 PM CST
In force
10 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Cannon County, TN, DeKalb County, TN

The radar

The Nashville radar (KOHX), 70 km from the middle of the area, began a volume at 23:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Nov 18, 5:45 PM CSTTSTM WND DMG5 Nw Smithville, TNTREES DOWN ON HICKMAN ROAD.
Nov 18, 5:49 PM CSTTSTM WND DMG5 Nne Woodbury, TNTREES DOWN ON WILMOUTH CREEK ROAD NEAR SUGAR TREE KNOB ROAD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Nov 18, 12:35 PM CSTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 11.7 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2017-11-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2017-11-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 559 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
858 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
559 m²/s²
0-3 km storm-relative helicity
544 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

530 
WFUS54 KOHX 182341
TOROHX
TNC015-041-190015-
/O.NEW.KOHX.TO.W.0047.171118T2341Z-171119T0015Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Nashville TN
541 PM CST SAT NOV 18 2017

The National Weather Service in Nashville has issued a

* Tornado Warning for...
  Central De Kalb County in Middle Tennessee...
  Northeastern Cannon County in Middle Tennessee...

* Until 615 PM CST
    
* At 541 PM CST, a severe thunderstorm capable of producing a tornado
  was located 7 miles northeast of Woodbury, moving east at 55 mph.

  HAZARD...Tornado. 

  SOURCE...Radar indicated rotation. 

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely. 

* This dangerous storm will be near...
  Smithville around 555 PM CST. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3583 8603 3593 8608 3607 8573 3590 8566
TIME...MOT...LOC 2341Z 249DEG 47KT 3591 8598 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

Shamburger
1 follow-up statement
972 
WWUS54 KOHX 182351
SVSOHX

Severe Weather Statement
National Weather Service Nashville TN
551 PM CST SAT NOV 18 2017

TNC015-041-190001-
/O.CAN.KOHX.TO.W.0047.000000T0000Z-171119T0015Z/
De Kalb TN-Cannon TN-
551 PM CST SAT NOV 18 2017

...THE TORNADO WARNING FOR CENTRAL DE KALB AND NORTHEASTERN CANNON
COUNTIES IS CANCELLED...
    
The tornado threat has diminished and the Tornado Warning has been 
cancelled. However, damaging winds remain likely and a Severe 
Thunderstorm Warning remains in effect for the area.

A severe thunderstorm watch remains in effect until 700 PM CST for
Middle Tennessee.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Nashville.

LAT...LON 3583 8603 3593 8608 3607 8573 3590 8566
TIME...MOT...LOC 2349Z 249DEG 47KT 3596 8583 

$$

Shamburger

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this tornado warning went out at Nov 18, 1:48 PM CST, 3 hours 53 minutes earlier.

Area forecast discussion, Nov 18, 1:48 PM CST, 3 hours 53 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
148 PM CST Sat Nov 18 2017

.DISCUSSION...

All of the action will be in the first few hours of this forecast
period, then a quiet wx pattern will take over with a couple of
dry cold fronts for Thanksgiving week.

At mid afternoon, warm and windy conditions prevailed with
temperatures in the 60s and wind gusts around 30 mph. The strong
winds may become even stronger over the next few hours as an
accelerating cold front sweeps across the area. As of 1 PM CST, a
band of thunderstorms, some severe, was focused along the front
as it approached the Mississippi River. Based on HRRR and
extrapolation, the thunderstorms should reach our western
counties around 4 PM and BNA around 5 PM. The band of storms
should exit our eastern counties around 7 PM. Damaging winds will
be the main concern as these storms tap into wind energy just off
the surface. Even away from storms, this dynamic front is likely
to cause some wind damage including downing of limbs and small
trees and scattered power outages. Given the impressive wind
shear, a couple of brief tornadoes may spin up along the line of
storms.

AFter 7 PM CST, the showers and storms will taper off quickly, but
very windy conditions will last through the evening. A Wind
Advisory will remain in place until midnight. Later tonight,
temps will fall into the 30s, but northwest breezes will make it
feel colder.

Sunday will bring mainly sunny skies, although clouds may linger
early for the Upper Cumberland. Highs will be chilly, only in the
40s with a northwest breeze 10-20 mph.

Sunday night will be quite cold as high pressure settles over the
area. Lows will be in the 20s. Monday will be sunny with temps
recovering to the 50s.

High pressure will stay in control Monday night through Tuesday
with near normal temps.

A dry cold front will come in Tuesday night into Wednesday with
another shot of chilly air. Temps will be on the cool side
through Thanksgiving Day. Then, temps will recover a bit going
into the weekend. It looks like yet another cold front will dive
into the area next weekend with a shot of even colder air to wrap
up November.

&&

.AVIATION...
18Z TAF DISCUSSION.

MVFR cigs and gusty south to southwest winds up to 35 knots will
affect airports this afternoon ahead of a strong cold front. Fropa
expected from 20Z-02Z with TSRA and MVFR/IFR conditions. Winds
will switch to northwest after fropa with continued MVFR cigs
until late tonight.

&&

.PRELIMINARY POINT TEMPS/POPS...
Nashville      36  47  27  56  35 /  50   0   0   0   0
Clarksville    34  45  26  54  33 /  30   0   0   0   0
Crossville     33  40  24  52  31 /  90  10   0   0   0
Columbia       35  48  25  56  33 /  40   0   0   0   0
Lawrenceburg   35  48  26  56  34 /  50   0   0   0   0
Waverly        34  45  26  54  32 /  20   0   0   0   0

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until midnight CST tonight for Bedford-Cannon-
Cheatham-Clay-Coffee-Cumberland-Davidson-De Kalb-Dickson-
Fentress-Giles-Grundy-Hickman-Houston-Humphreys-Jackson-Lawrence-
Lewis-Macon-Marshall-Maury-Montgomery-Overton-Perry-Pickett-
Putnam-Robertson-Rutherford-Smith-Stewart-Sumner-Trousdale-Van
Buren-Warren-Wayne-White-Williamson-Wilson.

&&

DISCUSSION......13
AVIATION........Shamburger
Hazardous weather outlook, Nov 18, 4:20 AM CST, 13 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
420 AM CST Sat Nov 18 2017

TNZ005>011-023>034-056>066-075-077>080-093>095-191100-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-
Jackson-Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-
Maury-Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-
Coffee-Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
420 AM CST Sat Nov 18 2017

This Hazardous Weather Outlook is for portions of Middle
Tennessee.

.DAY ONE...Today and Tonight

Strong sustained winds of 20 to 30 mph with gusts to 45 mph are
expected through this evening. Thus a Wind Advisory is in effect
for all of Middle Tennessee through midnight tonight.

There is a slight risk of severe thunderstorms across northwestern
portions of Middle Tennessee north of Interstate 40 and west of
Interstate 65 approaching the Land Between the Lakes Region.
There is a marginal risk of severe thunderstorms across the
remainder of Middle Tennessee. The potential of severe thunderstorms
will be mainly this afternoon and evening as a strong cold front
moves across the mid state region. Damaging winds will be the
main threat. However, it can not totally be ruled out that a
severe thunderstorm or two will produce an isolated tornado or
two also.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening across
Middle Tennessee.

Spotter Thunderstorm Reporting Criteria...
Tornado
Funnel Cloud
Flooding
Hail >= 1/2 inch
Winds > 50 MPH (Measured)
Structural Damage
Trees of Power Lines Down

31

In the hours before

Local storm report, Nov 18, 5:03 PM CST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
503 PM CST SAT NOV 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0431 PM     TSTM WND DMG     7 SW RIDGETOP           36.33N  86.86W
11/18/2017                   DAVIDSON           TN   EMERGENCY MNGR

            ROOF RIPPED OFF A HOUSE ON GARY ROAD.

&&

EVENT NUMBER OHX1700846

JACKSON
Local storm report, Nov 18, 5:05 PM CST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
505 PM CST SAT NOV 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0431 PM     TSTM WND DMG     7 SW RIDGETOP           36.32N  86.86W
11/18/2017                   DAVIDSON           TN   EMERGENCY MNGR

            MULTIPLE TREES AND WIRES DOWN ON MARGIE DRIVE.

&&

EVENT NUMBER OHX1700847

JACKSON
Local storm report, Nov 18, 5:07 PM CST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
507 PM CST SAT NOV 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0434 PM     TSTM WND DMG     6 SW RIDGETOP           36.34N  86.85W
11/18/2017                   DAVIDSON           TN   EMERGENCY MNGR

            MULTIPLE TREES DOWN ON UNION HILL ROAD.

&&

EVENT NUMBER OHX1700848

JACKSON
Local storm report, Nov 18, 5:18 PM CST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE NASHVILLE TN
518 PM CST SAT NOV 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0349 PM     TSTM WND DMG     10 NE CUMBERLAND CITY   36.47N  87.50W
11/18/2017                   MONTGOMERY         TN   AMATEUR RADIO

            AN 80-FOOT TREE FELL AND DAMAGED AN AMATEUR RADIO
            TOWER.

0431 PM     TSTM WND DMG     7 SW RIDGETOP           36.33N  86.86W
11/18/2017                   DAVIDSON           TN   EMERGENCY MNGR

            ROOF RIPPED OFF A HOUSE ON GARY ROAD.

0431 PM     TSTM WND DMG     7 SW RIDGETOP           36.32N  86.86W
11/18/2017                   DAVIDSON           TN   EMERGENCY MNGR

            MULTIPLE TREES AND WIRES DOWN ON MARGIE DRIVE.

0434 PM     TSTM WND DMG     6 SW RIDGETOP           36.34N  86.85W
11/18/2017                   DAVIDSON           TN   EMERGENCY MNGR

            MULTIPLE TREES DOWN ON UNION HILL ROAD.

&&

EVENT NUMBER OHX1700845 OHX1700846 OHX1700847 OHX1700848

31
Local storm report, Nov 18, 5:37 PM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
537 PM CST SAT NOV 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0426 PM     TSTM WND DMG     8 ENE ASHLAND CITY      36.34N  86.94W
11/18/2017                   CHEATHAM           TN   FACEBOOK

            TSPOTTER REPORT OF A ROOF TORN OFF A BARN ON JOHNS
            ROAD.

&&

EVENT NUMBER OHX1700849

JACKSON
Local storm report, Nov 18, 5:40 PM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
540 PM CST SAT NOV 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0423 PM     TSTM WND DMG     7 ENE ASHLAND CITY      36.32N  86.94W
11/18/2017                   CHEATHAM           TN   FACEBOOK

            TSPOTTER REPORT OF MULTIPLE TREES AND POWER LINES DOWN
            ON OLD CLARKSVILLE PIKE.

&&

EVENT NUMBER OHX1700850

JACKSON

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 18, 2:57 PM CSTSpecial Weather StatementOHXHouston, Humphreys, Stewart33 min
Nov 18, 3:07 PM CSTSevere Thunderstorm WarningOHXHouston, Montgomery, Stewart23 min
Nov 18, 3:14 PM CSTSevere Thunderstorm WarningOHXHouston, Humphreys31 min
Nov 18, 3:24 PM CSTTornado WarningOHXHouston, Humphreys36 min
Nov 18, 3:30 PM CSTSevere Thunderstorm WarningOHXDickson, Houston, Humphreys, Montgomery, Stewart30 min
Nov 18, 3:37 PM CSTSpecial Weather StatementOHXPerry38 min
Nov 18, 3:47 PM CSTSevere Thunderstorm WarningOHXDickson, Hickman, Humphreys, Lewis, Perry28 min
Nov 18, 4:00 PM CSTSevere Thunderstorm WarningOHXCheatham, Davidson, Dickson, Hickman, Montgomery, Robertson and 1 more30 min
Nov 18, 4:11 PM CSTSpecial Weather StatementOHXGiles, Hickman, Lawrence, Lewis, Maury, Wayne49 min
Nov 18, 4:25 PM CSTSevere Thunderstorm WarningOHXCheatham, Davidson, Robertson, Rutherford, Sumner, Williamson and 1 more50 min
Nov 18, 4:53 PM CSTTornado WarningOHXDavidson, Rutherford, Wilson21 min
Nov 18, 5:07 PM CSTTornado WarningOHXMacon, Smith, Trousdale11 min
Nov 18, 5:09 PM CSTSevere Thunderstorm WarningOHXCannon, Clay, DeKalb, Jackson, Macon, Rutherford and 3 more36 min
Nov 18, 5:30 PM CSTTornado WarningOHXCannon, Rutherford15 min
Nov 18, 5:44 PM CSTSevere Thunderstorm WarningOHXClay, DeKalb, Jackson, Overton, Pickett, Putnam and 2 more46 min

Nearby

Tornado Warnings in Tennessee, 2017Every tornado warning in 2017Tornadoes in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.